Alert archive / Montana / Tornado Warnings in 2005

Tornado Warning 20, NWS Billings, MT

June 28, 2005Big Horn County, Montana

NWS Billings, MT issued this tornado warning at Jun 28, 2005, 4:19 PM MDT for Big Horn County, Montana. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2005, 4:19 PM MDT (22:19 UTC)
Expired
Jun 28, 2005, 4:45 PM MDT
In force
26 min
Issued by
NWS Billings, MT
Area
Counties, with a storm outline in the text

County Big Horn County, MT

The radar

The Billings radar (KBLX), 78 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 4:40 PM MDTHAIL 0.75St. Xavier, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 1:30 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.3 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2005-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2005-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3620 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KBYZ 282219
TORBYZ
MTC003-282245-
/O.NEW.KBYZ.TO.W.0020.050628T2219Z-050628T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
419 PM MDT TUE JUN 28 2005

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL BIG HORN COUNTY IN SOUTH CENTRAL MONTANA
  THIS INCLUDES THE CITY OF HARDIN

* UNTIL 445 PM MDT

* AT 411 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 22 MILES
  SOUTHWEST OF CROW AGENCY...OR ABOUT 27 MILES SOUTH OF HARDIN...
  MOVING NORTHEAST AT 10 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  ST. XAVIER BY 445 PM MDT

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
GOLF BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT TUESDAY EVENING
FOR SOUTHEASTERN MONTANA.

LAT...LON 4541 10805 4526 10772 4563 10723 4582 10763

$$
2 follow-up statements
000 
WFUS55 KBYZ 282222 CCA
TORBYZ
MTC003-282245-
/O.COR.KBYZ.TO.W.0020.050628T2219Z-050628T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING...CORRECTED
NATIONAL WEATHER SERVICE BILLINGS MT
419 PM MDT TUE JUN 28 2005

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL BIG HORN COUNTY IN SOUTH CENTRAL MONTANA
  THIS INCLUDES THE CITY OF HARDIN

* UNTIL 445 PM MDT

* AT 411 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 22 MILES
  SOUTHWEST OF CROW AGENCY...OR ABOUT 26 MILES SOUTH OF HARDIN...
  MOVING NORTHEAST AT 10 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  ST. XAVIER BY 445 PM MDT

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLF 
BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING THAT 
WAS PREVIOUSLY IN EFFECT FOR CENTRAL BIG HORN COUNTY. 

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT TUESDAY EVENING
FOR SOUTHEASTERN MONTANA.



LAT...LON 4541 10805 4526 10772 4563 10723 4582 10763

$$
000 
WWUS55 KBYZ 282229
SVSBYZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
430 PM MDT TUE JUN 28 2005

MTC065-282236-
/O.EXP.KBYZ.SV.W.0128.000000T0000Z-050628T2230Z/
MUSSELSHELL MT-
430 PM MDT TUE JUN 28 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MUSSELSHELL
COUNTY EXPIRES AT 430 PM MDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED EAST OF 
THE WARNED AREA...THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

HEAVY RAIN WILL CONTINUE AT TIMES ACROSS SOUTH CENTRAL MUSSELSHELL 
COUNTY THROUGH 500 PM MDT. THIS MAY CREATE SOME LOCALIZED FLOODING 
ESPECIALLY ALONG HIGHWAY 87 FROM ABOUT 10 MILES SOUTH OF ROUNDUP 
SOUTH TO THE YELLOWSTONE COUNTY LINE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT TUESDAY EVENING
FOR SOUTHEASTERN MONTANA.

LAT...LON 4644 10838 4614 10858 4615 10842 4627 10841
      4628 10824 4635 10825

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this tornado warning went out at Jun 28, 2:40 PM MDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 28, 2:40 PM MDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
240 PM MDT TUE JUN 28 2005

.SHORT TERM...VALID FOR WED AND THU...

ACTIVE EVENING ANTICIPATED AS STRONG ASCENT AND UPPER DIVERGENCE
TO MOVE ACROSS SOUTHERN MONTANA. FLOW AROUND SURFACE LOW OVER NE
WYO/SE MT BORDER AND JET MAX ALOFT CREATING FAVORABLE ENVIRONMENT
FOR SEVERE WEATHER AND TORNADOES. TORNADO WATCH FROM YELLOWSTONE
COUNTY EASTWARD THROUGH 02Z...THOUGH BEST THREAT OF TORNADOES MAY
BE IN FAR EAST. RH WAS TRAPPED UNDER CAP IN FAR EAST TODAY SO
STORMS NOT EXPECTED TO DEVELOP INTO THAT AREA TIL LATER THIS
AFTERNOON. CONTINUED FLASH FLOOD WATCH TO 06Z IN AREAS WHERE PCP
WATER VALUES PROGGD TO BE OVER AN INCH IN NE ZONES. AT THIS TIME
EXPECT SHOWERS AND STORMS TO CONTINUE OVERNIGHT AS FAVORABLE
DYNAMICS CONTINUE ALOFT.

TROF STILL DIGGING IN GREAT BASIN A BIT THIS AFTN SO EXPECT AXIS
WILL BE SLOWER TO MOVE THROUGH AREA WEDNESDAY AND HAVE LINGERED
SLGHT CHC TO CHC POPS ACROSS MANY AREAS WEDNESDAY. WESTERLY FLOW
AND HIGH PRES TO BRING A BREAK TO REGION FOR THU. TESAR

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

CURRENT EXTENDED FORECAST LOOKS IN PRETTY GOOD SHAPE. THE GFSLR
HAS COME IN LINE WITH THE ECMWF FOR THE WEEKEND IN PUTTING A
TROUGH BACK OVER THE NORTHERN ROCKIES. A FLAT RIDGE WILL BE
PUSHED OUT FRIDAY BY A RELATIVELY BROAD TROUGH. WILL PUT POPS
BACK INTO THE FORECAST OVER THE WEST FRIDAY AND SPREAD THEM EAST
SATURDAY AND SUNDAY. A COLD FRONT WILL KEEPS HIGHS TO SEASONAL OR
SLIGHTLY BELOW OVER THE WEEKEND. THE PERIOD STARTING ON MONDAY
WAS LOOKING VERY UNCERTAIN AS MODELS WERE ALL OVER THE PLACE.
ENSEMBLES HAVING A HARD TIME RESOLVING THINGS. LIKE TO KEEP THE
OVERALL PATTERN OF A TROUGH OVER THE WEST WITH SOUTHWEST FLOW
OVER MONTANA. THIS WOULD KEEP THE FORECAST UNSETTLED WITH
AFTERNOON AND NIGHT TIME THUNDERSTORMS. BELIEVE THIS TO BE THE
BEST COURSE OF ACTION UNTIL SOMETHING SHOWS UP TO DISRUPT THE
PATTERN. NOTHING SHOWING UP YET. HUMPHREY

&&

.AVIATION...

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE WEST
AND CENTRAL PART OF THE AREA. THE STORMS COULD BECOME
SEVERE...ESPECIALLY OVER CENTRAL AND EASTERN MONTANA. HEAVY RAIN
WILL ALSO BE A THREAT IN THE STORMS WHICH WILL REDUCE
VISIBILITIES AND CEILINGS. THE THREAT FOR SHOWERS AND
THUNDERSTORMS WILL CONTINUE MOST OF THE NIGHT...WITH SOME SHOWERS
AND THUNDERSTORMS LOWER CONDITIONS TO IFR. HUMPHREY

&&

.PRELIMINARY POINT TEMP/POPS...

    WED     THU     FRI     SAT     SUN     MON     TUE
-----------------------------------------------------------
BIL 055/073 054/082 053/085 057/080 056/079 056/081 059/085
    62/T    01/U    12/T    22/T    02/T    22/T    22/T
LVM 048/071 044/078 050/081 047/078 047/076 047/080 053/080
    62/T    22/T    22/T    22/T    22/T    22/T    22/T
HDN 057/073 052/083 054/086 058/081 057/080 056/085 058/088
    63/T    00/U    00/U    02/T    02/T    22/T    22/T
MLS 058/072 053/080 056/085 058/084 055/082 057/087 058/086
    72/T    00/U    00/B    02/T    02/T    22/T    22/T
4BQ 057/073 049/080 054/087 056/084 054/082 057/087 059/087
    54/T    00/U    00/B    02/T    22/T    22/T    22/T
BHK 060/070 049/075 055/082 055/080 054/078 054/081 056/082
    63/T    00/U    00/B    02/T    02/T    22/T    22/T
SHR 052/072 048/081 051/086 052/080 053/078 050/083 055/087
    64/T    00/U    00/U    02/T    02/T    22/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...TORNADO WATCH 546 IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR
      ZONES 29>33-35>38-57-58.
     FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR
      ZONES 29-31>33.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 28, 1:47 PM MDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
147 PM MDT TUE JUN 28 2005

MTZ030-035>038-057-058-292000-
TREASURE-YELLOWSTONE-POWDER RIVER-CARTER-SOUTHERN BIG HORN-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-
147 PM MDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MONTANA AND SOUTH CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT.
SOME OF THE STORMS COULD BE SEVERE. A TORNADO WATCH HAS BEEN
ISSUED UNTIL 8 PM MDT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ029-031>033-292000-
MUSSELSHELL-NORTHERN ROSEBUD-CUSTER-FALLON-
147 PM MDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MONTANA AND CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT.
SOME OF THE STORMS COULD BE SEVERE. A TORNADO WATCH HAS BEEN
ISSUED UNTIL 8 PM MDT. SOME OF THE STORMS COULD PRODUCE LOCALLY
HEAVY RAIN AS WELL. A FLASH FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ028-034-039>042-056-063>068-WYZ098-099-292000-
SOUTHERN WHEATLAND-NORTHERN STILLWATER-EASTERN CARBON-
NORTHERN PARK-NORTHERN SWEET GRASS-GOLDEN VALLEY-
RED LODGE FOOTHILLS-JUDITH GAP-PARADISE VALLEY-LIVINGSTON AREA-
BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
147 PM MDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WYOMING...SOUTH CENTRAL MONTANA AND CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 28, 3:48 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
348 PM MDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     TSTM WND GST     BILLINGS                45.79N 108.54W
06/28/2005  62 MPH           YELLOWSTONE        MT   CO-OP OBSERVER

            NWS OFFICE

&&

TC
Local storm report, Jun 28, 4:10 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
410 PM MDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             BILLINGS                45.79N 108.54W
06/28/2005  0.75 INCH        YELLOWSTONE        MT   NWS EMPLOYEE

            NWS EMPLOYEE REPORTS PENNY SIZE HAIL AROUND 27TH STREET
            DOWNTOWN BILLINGS

&&

BT

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 6:01 PM MDTSevere Thunderstorm WarningBYZStillwater49 min
Jun 27, 6:26 PM MDTSevere Thunderstorm WarningBYZCarbon34 min
Jun 27, 7:26 PM MDTSevere Thunderstorm WarningBYZStillwater48 min
Jun 27, 7:56 PM MDTFlash Flood WarningBYZGolden Valley, Stillwater, Wheatland6 hr
Jun 27, 8:06 PM MDTSevere Thunderstorm WarningBYZGolden Valley, Musselshell55 min
Jun 27, 8:52 PM MDTSevere Thunderstorm WarningBYZYellowstone38 min
Jun 27, 10:45 PM MDTSevere Thunderstorm WarningBYZPowder River61 min
Jun 27, 10:47 PM MDTSevere Thunderstorm WarningBYZRosebud58 min
Jun 28, 12:02 AM MDTSevere Thunderstorm WarningBYZRosebud58 min
Jun 28, 2:43 AM MDTFlash Flood WarningBYZWheatland4 hr
Jun 28, 3:18 PM MDTSevere Thunderstorm WarningBYZYellowstone57 min
Jun 28, 3:58 PM MDTSevere Thunderstorm WarningBYZMusselshell32 min
Jun 28, 4:01 PM MDTSevere Thunderstorm WarningBYZBig Horn59 min
Jun 28, 4:10 PM MDTSevere Thunderstorm WarningBYZYellowstone65 min
Jun 28, 4:38 PM MDTSevere Thunderstorm WarningBYZBig Horn67 min
Jun 28, 4:45 PM MDTSevere Thunderstorm WarningBYZBig Horn60 min
Jun 28, 5:14 PM MDTSevere Thunderstorm WarningBYZTreasure, Yellowstone61 min
Jun 28, 5:43 PM MDTSevere Thunderstorm WarningBYZBig Horn62 min

Nearby

Tornado Warnings in Montana, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.